Show simple item record

dc.contributor.authorZand Irani, Anis
dc.contributor.authorBorchert, Grace
dc.contributor.authorCraven, Brendan
dc.contributor.authorGibbons, Holly
dc.date.accessioned2021-01-21T00:04:08Z
dc.date.available2021-01-21T00:04:08Z
dc.date.issued2021
dc.identifier.issn1757-790X
dc.identifier.doi10.1136/bcr-2020-237536
dc.identifier.urihttp://hdl.handle.net/10072/401366
dc.description.abstractA 75-year-old woman was admitted to a regional hospital with an acute kidney injury (AKI) and nausea on a background of recent treatment for Staphylococcus aureus bacteraemia secondary to pneumonia. The treatment thereof resulted in a high anion gap metabolic acidosis (HAGMA). The pneumonia was initially treated with intravenous piperacillin and tazobactam and the patient transferred to a tertiary hospital. There, the diagnosis of S. aureus bacteraemia secondary to a pulmonary source was confirmed and treatment was changed to intravenous flucloxacillin and the patient was discharged to hospital in the home (HITH is a service that allows short-term healthcare at home to be provided to people who would otherwise need to be in hospital) to complete the antibiotic course. Five weeks after commencing flucloxacillin, the patient was referred back to hospital with nausea and worsening kidney function with an associated significant HAGMA. The patient has a background of chronic kidney disease and chronic back pain for which she was taking long-term paracetamol. The HAGMA was determined to be due to a pyroglutamic acidosis (PGA), deemed secondary to the combined use of paracetamol and flucloxacillin. This was subsequently confirmed with a plasma pyroglutamic acid concentration level of 7467 µmol/L (reference range 20–50 µmol/L) and a urinary level of 1700 mmol/mol creatinine (<110 mmol/mol creatinine). To our knowledge, this is the highest plasma and urinary levels published to date. Furthermore, considering the common use of paracetamol and penicillins, it is important to recognise HAGMA as a potential complication of co-administration of paracetamol and iso-oxylopenicillin. The HAGMA resolved after cessation of flucloxacillin despite the continuation of paracetamol and without administration of N-acetylcysteine. PGA-related HAGMA appears to be a unique potential side effect of iso-oxylopenicillin rather than other beta-lactams.
dc.description.peerreviewedYes
dc.languageEnglish
dc.language.isoeng
dc.publisherBMJ
dc.relation.ispartofissue1
dc.relation.ispartofjournalBMJ Case Reports
dc.relation.ispartofvolume14
dc.subject.fieldofresearchClinical Sciences
dc.subject.fieldofresearchcode1103
dc.subject.keywordscontraindications and precautions
dc.subject.keywordsdrug interactions
dc.subject.keywordsmetabolic disorders
dc.subject.keywordsrenal system
dc.titleFlucloxacillin and paracetamol induced pyroglutamic acidosis
dc.typeJournal article
dc.type.descriptionC1 - Articles
dcterms.bibliographicCitationZand Irani, A; Borchert, G; Craven, B; Gibbons, H, Flucloxacillin and paracetamol induced pyroglutamic acidosis., BMJ Case Reports, 2021, 14 (1), pp. e237536-e237536
dc.date.updated2021-01-20T03:31:38Z
gro.hasfulltextNo Full Text
gro.griffith.authorGibbons, Holly J.
gro.griffith.authorBorchert, Grace A.


Files in this item

FilesSizeFormatView

There are no files associated with this item.

This item appears in the following Collection(s)

  • Journal articles
    Contains articles published by Griffith authors in scholarly journals.

Show simple item record